Hail, Weston
- When
- July 24, 5:20 PM MST
- Where
- Weston County, Four Corners
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -104.140
A thunderstorm briefly became severe over portions of northeastern Weston County, producing hail and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over portions of northeastern Weston County, producing hail and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:16 PM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 516 PM MDT Wed Jul 24 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 220 PM MDT Wed Jul 24 2019 Current surface map places trof across northeast Wyoming, with cold front moving into central Montana. Water vapor shows shortwave ridging across western South Dakota, with upper trof across the Canadian rockies into western Montana/Idaho. A few thunderstorms trying to go across the northern Black Hills, but have struggled with ongoing subsidence/strong cap. Environment becomes more favorable as upper ridge shifts eastward over the next few hours and weak impulse crosses the area later this evening. With MLCAPE of 1500-2000 J/KG across much of western South Dakota and increasing shear, a few supercells possible. Strong/severe winds will be the main threat with DCAPE greater than 1200 J/KG. Sustained/rotating updrafts will be capable of large hail. Thunderstorms shift into central South Dakota late this evening/overnight. Cold front will reach northeast Wyoming/northwest South Dakota 04z-06z and slowly move through the remainder of the area overnight. Some lingering convection expected across south central South Dakota late tonight/early Thursday morning. A period of breezy northwest winds sill arrive behind the cold front. Will be dry across much of the area on Thursday. Other than the potential for early morning convection along the front in south central South Dakota, isolated storms possible Thursday afternoon over the southern Black Hills. Upper trof moves into the western Great Lakes on Friday with northwest flow over the northern plains. Isolated afternoon/evening thunderstorms possible over the Black Hills...with chance thunderstorms extending into south central South Dakota Friday night. Stronger shortwave crosses the northern plains Saturday, with a better chance of thunderstorms. Upper level high remains across the southwest CONUS early next week, with flat ridge over the northern plains. Several ridge riding impulses will cross the northern plains resulting in a daily chance of thunderstorms. Temperatures will be near to slightly above average && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 512 PM MDT Wed Jul 24 2019 A cluster of TSRA will move across the area this evening with local IFR conditions in the strongest storms, some of which may be strong/severe with hail/strong winds. A cold front will move through early Thursday morning bringing gusty northwest winds over the northwest SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...7 AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 451 AM MDT Wed Jul 24 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251100- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 451 AM MDT Wed Jul 24 2019 /551 AM CDT Wed Jul 24 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon and continue this evening. Some of the storms could be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be a daily chance for showers and thunderstorms. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
536 PM MDT Wed Jul 24 2019
SDZ026-028-072-250000-
Central Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD-
536 PM MDT Wed Jul 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 6 miles northwest of Rapid City, moving east at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northern Rapid City, northwestern Rapid Valley, Black Hawk and
Summerset.
This includes Interstate 90 in South Dakota between Mile Markers 51
and 62.
LAT...LON 4409 10342 4414 10342 4415 10338 4417 10340
4417 10339 4420 10316 4418 10315 4406 10314
TIME...MOT...LOC 2335Z 269DEG 19KT 4414 10336
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT WED JUL 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN 3 N JOHNSON SIDING 44.13N 103.43W
07/24/2019 M1.03 INCH PENNINGTON SD TRAINED SPOTTER
ACCUMULATION FROM THIS STORM.
&&
TJGSpecial Weather Statement National Weather Service Rapid City SD 545 PM MDT Wed Jul 24 2019 SDZ027-029-250015- Southern Foot Hills SD-Southern Black Hills SD- 545 PM MDT Wed Jul 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND NORTHWESTERN FALL RIVER COUNTIES UNTIL 615 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Edgemont, moving east at 20 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Custer and northwestern Fall River Counties. LAT...LON 4331 10391 4351 10391 4353 10359 4330 10359 TIME...MOT...LOC 2345Z 269DEG 19KT 4341 10381 Eagan
Special Weather Statement National Weather Service Rapid City SD 556 PM MDT Wed Jul 24 2019 SDZ024-028-WYZ057-250045- Northern Black Hills SD-Central Black Hills SD- Wyoming Black Hills WY- 556 PM MDT Wed Jul 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES UNTIL 645 PM MDT... At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Inyan Kara Mountain, or 18 miles south of Sundance, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lead, Central City, Flag Mountain, Moskee, Cheyenne Crossing, Four Corners, Buckhorn, Deerfield, Deerfield Reservoir, O'Neil Pass, Inyan Kara Mountain, Crooks Tower, Mallo Camp, Black Fox Campground, Terry Peak and southwestern Spearfish Canyon. LAT...LON 4405 10440 4429 10447 4437 10376 4401 10375 TIME...MOT...LOC 2355Z 269DEG 32KT 4415 10430 Eagan
Special Weather Statement National Weather Service Rapid City SD 614 PM MDT Wed Jul 24 2019 SDZ013-031-032-073-250100- Pennington Co Plains SD-Southern Meade Co Plains SD-Haakon SD- Northern Meade Co Plains SD- 614 PM MDT Wed Jul 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON... SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 700 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Wicksville, or 35 miles east of Rapid City, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wasta, Enning, Owanka, Elm Springs, Creighton, Wicksville, Curlew Lake and Viewfield. This includes Interstate 90 in South Dakota between Mile Markers 80 and 108. LAT...LON 4395 10250 4424 10306 4464 10249 4409 10196 TIME...MOT...LOC 0014Z 244DEG 21KT 4418 10253 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT WED JUL 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 7 NNE ELLSWORTH AFB 44.23N 103.04W
07/24/2019 M58 MPH MEADE SD NWS EMPLOYEE
LIGHT CAMPER MOVED SLIGHTLY. SMALL PIECE OF STEEL
SIDING BLOWN AWAY.
&&
WFO UNRThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842204, 842206.